Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Depression Meds With HIV Meds
Jan 8, 2011

I was diagnosed with HIV in 2008, but pretty sure I was infected in 2001. I haven't started HIV meds yet due to good numbers. I've been thinking I should start a depression med to deal with depression and anxiety--sometimes I get very bad panic attacks. My doc suggested Cymbalta.

When discussing this med, I was told the dosage may have to be adjusted once I start the regimen I've choosen-- Truvada, Reyetaz, and Norvir. The other issue I'm concerned with are the commercials for Cymbalta. They really seem to focus on possible liver issues. I realize those commercials have to tell every possible side-effect and that they don't happen to most. I've been thinking about all the possible liver side-effects I've read about the HIV meds, so I was a little concerned adding on another med that could cause liver issues.

Is Cymbalta usually well tolerated with my regimen and does the Norvir really affect the med as much I was led to believe? I know I have to do something, because the anxiety is causing so many problems in living a good life.

On a side note, I read your response where you mention "brain shivers". I remember when I was on Prozac years ago and stopped, I would get these strange electrical pulses shoot through my body.

Response from Dr. Fawcett

As with all medication issues you should collaborate closely with your physician. It sounds like your anxiety is really interfering with your quality of life. I have had many clients who greatly benefited from Cymbalta and careful monitoring should allow you to reduce your anxiety and minimize risk. It is true that it is processed in the liver and that co-administration with Norvir can result in higher blood levels of Cymbalta (which can cause serious side effects). From what you write it sounds like your doctor is very much on top of these concerns and that you could find relief from your anxiety. Remember not to drink alcohol while taking Cymbalta because that compounds the stress on your liver.



Previous
Questioning my therapist?
Next
HIV Husband

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement